New Mexico, 2013

Drought in New Mexico, August 1 to 31, 2013

August 1 to 31, 2013 · NWS ABQ · 40 events in 40 counties and zones

August was quite varied in terms of precipitation, typical of the late monsoon period. Overall, the west was near to above normal, while the east was near to below normal.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

August was quite varied in terms of precipitation, typical of the late monsoon period. Overall, the west was near to above normal, while the east was near to below normal. The combined areal coverage of severe, extreme and exceptional drought statewide decreased only slightly to 92 percent as compared to 96 percent at the end of July. The most notable improvement was across parts of northeast New Mexico where the coverage of exceptional drought decreased by nearly one-half. An unseasonably strong jet stream combined with sufficient moisture to produce several areas of strong to severe thunderstorms over central and western New Mexico early in the month. After a downward trend in thunderstorm activity during the middle part of the month, deep monsoon moisture surged back northward into New Mexico from the 19th through 22nd, then again on the 25th. The 26th through the 28th produced only light to moderate rainfall with no reports of minor or major flooding. The end of the month turned a bit wetter as a disturbance moved up western New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 10:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 PM MDT WED JUL 31 2013

.AVIATION...
06Z TAF CYCLE
DUE TO THE UPPER HIGH CENTER BEING OVER ALBUQUERQUE...GETTING
ISOLD SH/TS AROUND THE PERIPHERY OF IT. CAN RULE OUT SH AND
PERHAPS AN OUTFLOW BOUNDARY IMPACTING MOST OF THE TERMINAL SITES
TONIGHT BUT THINKING MORE OF A GLANCING FLOW AT BEST. STILL
TRACKING A BOUNDARY MOVING FROM EAST TO WEST ACROSS THE GREATER
ABQ METRO AREA SO WILL KEEP STRONGER EASTERLY GUSTS IN THE
FORECAST THROUGH 7Z. MET MODEL GUIDANCE IS A BIT MORE BULLISH FOR
LOW CIG DVLP AT LVS LATER TONIGHT SO DECIDED TO GO WITH IT. WILL
BE WATCHING STRONGER STORMS TO THE EAST/NORTHEAST OF ROSWELL.
CHANCE SOME COULD SNEAK IN BUT LOWER CHANCE AT THAT. MORE
CONCERNED WITH AN OUTFLOW BOUNDARY HITTING ROW. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS EXPECTED ON THURSDAY. MORE EXPANSIVE
ACROSS THE WEST AND LOOKING FOR A DOWNTREND ACROSS THE EAST. USING
VCSH AS A PLACEHOLDER RIGHT NOW FOR THE CONVECTION POSSIBILITIES.

50

&&

.PREV DISCUSSION...846 PM MDT WED JUL 31 2013...
UPDATED ZFP FOR WATCH CANCELLATION AS STORMS HAVE CONTINUED TO
WEAKEN/MOVE OUT OF THE CWA. RECONFIGURED POPS TO COVER CURRENT
CONVECTION AS WELL AS SHIFT TOWARDS LATEST RUC/NAM WHERE POPS MORE
FOCUSED ON EAST CENTRAL NM. ALSO TWEAKED WINDS A BIT WHICH HAVE A
LITTLE MORE OF AN EAST TO SOUTHEAST WIND TO THE CENTRAL MT CHAIN
AND POSSIBLY INTO THE RGV FROM CONVECTION IN THE PLAINS.

.PREV DISCUSSION...251 PM MDT WED JUL 31 2013...
ACTIVE WEATHER THROUGH THE FORECAST PERIOD.

MAJOR INCREASE IN COVERAGE AND INTENSITY OF SHOWERS AND
THUNDERSTORMS TODAY COMPARED TO THE TWO PREVIOUS DAYS. THIS IS
A TASTE OF WHAT IS TO COME OVER THE NEXT SEVERAL DAYS. THE WEAK
DISTURBANCE ALOFT IS NEAR THE BOOTHEEL OF NM AND IS HELPING DRAW
MOISTURE N AND NUDGING THE UPPER HIGH E. THE MOISTURE INTRUSION
IS EXPECTED TO CONTINUE THROUGH THU WITH WIDESPREAD SHOWERS AND
STORMS WELL INTO THU NIGHT FAVORING THE W AND CNTRL ZONES.
CONSIDERED FLASH FLOOD WATCH FOR THU BUT WILL DEFER TO NIGHT
SHIFT.

MODELS BACK OFF ON THE PRECIPITABLE WATER AND INSTABILITY FRI
THROUGH THE WEEKEND AS THE HIGH PRESSURE TO OUR E BUILDS SOME.
OVERALL COVERAGE AND INTENSITY OF SHOWERS AND STORMS SHOULD BE
LESS BUT THERE WILL STILL BE THE RISK OF LOCALIZED TORRENTIAL
RAIN AND FLASH FLOOD THREAT.

HIGH PRESSURE CENTER MAY SHIFT A LITTLE FARTHER E AND WEAKEN
SOME EARLY NEXT WEEK...KEEPING THE MOISTURE TRAIN RUNNING OVER
MUCH OF NEW MEXICO. ISOLATED TO SCATTERED SHOWERS AND STORMS
EXPECTED MON THROUGH WED OF NEXT WEEK. CHJ

.FIRE WEATHER...
STRONG TO SEVERE CONVECTION OVER THE EASTERN PLAINS WILL ALSO
PRODUCE TORRENTIAL RAINFALL...ESPECIALLY IN THE AREA FROM UNION
COUNTY SOUTH TO HARDING AND CURRY COUNTIES. FARTHER WEST STORMS
ARE MORE RELEGATED TO HIGHER TERRAIN AREAS AND RAINFALL IS MORE
ON THE LIGHT TO MODERATE SIDE. DEWPOINTS VALUES IN THE 30S THIS
MORNING OVER MUCH WESTERN NM WILL TREND UP QUICKLY AS SHOWERS/
STORMS DEVELOP OVER THE AREA AND MOISTURES SURGES IN FROM THE
SOUTH AND EAST ON STORM OUTFLOWS. RECOVERIES TONIGHT WILL TREND
UP CONSIDERABLY COMPARED TO THIS MORNING. A GAP WIND IS POSSIBLE
IN THE RIO GRANDE VALLEY DEPENDING ON HOW STRONG CONVECTION GETS
GOING IN THE EAST. BASED ON CURRENT RADAR IT IS APPEARING MORE
LIKELY.

THURSDAY WILL BE ANOTHER ACTIVE DAY ACROSS THE REGION...WITH A
FOCUS AGAIN FOR THE HEAVIEST RAINFALL OVER CENTRAL AND EASTERN
NM. CELLS ACROSS THE WEST WILL PRODUCE MORE PRECIP THAN TODAY
AS MOISTURE CONTINUES SLIDING INTO THE AREA. MIN RH VALUES WILL
ACCORDINGLY TREND UP ALL AREAS. MAX TEMPS WILL TREND SEVERAL
DEGREES LOWER. FRIDAY WILL ALSO BE ACTIVE WITH THE FOCUS OVER
CENTRAL AND WESTERN NM. A STRENGTHENING LEE TROUGH OVER THE
EASTERN PLAINS WILL ALLOW FOR SOME BREEZY CONDITIONS BY LATE
DAY...HOWEVER MIN RH VALUES WILL AVERAGE 20 TO 25 PCT.

THE UPPER HIGH CURRENTLY CENTERED OVER TEXAS WILL SHIFT BACK TO
THE WEST OVER THE WEEKEND AND TREND TEMPS BACK UP SEVERAL DAYS
AND DECREASE THE OVERALL COVERAGE OF HEAVY STORM ACTIVITY INTO
WESTERN NM. WEAKER WINDS ALOFT WILL ALSO FAVOR ONLY GOOD TO FAIR
VENT RATES FOR CENTRAL AND WESTERN NM. EXTENDED GUIDANCE HAS NOT
BEEN VERY CONSISTENT...BUT LATEST TRENDS ARE FOR THE UPPER HIGH
TO SHIFT BACK TO THE EAST. THIS WILL ALLOW FOR ANOTHER SLIGHT COOL
DOWN AND AN INCREASE IN SHOWER AND STORM COVERAGE FARTHER EAST.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 31, 1:25 PM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED JUL 31 2013

NMZ501>540-012030-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
225 PM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 10 PM FOR
NORTHEAST NEW MEXICO WHERE VERY LARGE HAIL TO THE SIZE OF TENNIS
BALLS AND HIGH WINDS TO 60 MPH ARE POSSIBLE. THIS INCLUDES FROM
THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND THE CENTRAL
HIGHLANDS EAST TO THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE FURTHER IN COVERAGE
THURSDAY ACROSS MUCH OF WEST...NORTH AND CENTRAL NEW MEXICO. LOCALLY
HEAVY RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND PERHAPS EVEN
THE RISK OF FLASH FLOODING IN THESE AREAS...ESPECIALLY IN THE
HIGHER TERRAIN. WHILE COVERAGE OF STORMS MAY NOT BE QUIET AS
EXTENSIVE FRIDAY THROUGH EARLY NEXT WEEK...THE POTENTIAL FOR
LOCALIZED FLASH FLOODING WILL CONTINUE OVER AT LEAST THE WESTERN
AND NORTHERN HALF OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

40

In the hours before

Special weather statement, Jul 31, 6:06 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT WED JUL 31 2013

NMZ534-535-010130-
CURRY COUNTY-QUAY COUNTY-
706 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN QUAY AND CENTRAL CURRY
COUNTIES THROUGH 730 PM MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF RAGLAND...OR ABOUT 30 MILES
NORTHWEST OF CLOVIS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CURRY AND SOUTHERN QUAY COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3489 10338 3463 10332 3461 10366 3484 10368
TIME...MOT...LOC 0106Z 261DEG 5KT 3473 10355

34

Event by event

40 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Francisco River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475988, 475989, 475990, 475991, 475992, 475993, 475994, 475995, 475996, 475997, 475998, 475999, 476000, 476001, 476002, 476003, 476004, 476005, 476006, 476007, 476008, 476009, 476010, 476011, 476012, 476013, 476014, 476015, 476016, 476017, 476018, 476019, 476020, 476021, 476022, 476023, 476024, 476025, 476026, 476027.